Jamestown Area Ambulance and the Stutsman County Sheriff’s Office either now carry or will be carrying the injectable and nasal spray versions of naloxone, a drug that counters the effects of an opiate overdose.
On Sept. 26 Gov. Doug Burgum signed an executive order to have state cabinet agencies work with law enforcement and local and tribal governments to make naloxone available to first responders, community leaders and individual opioid users and their family members.
Under the executive order, the North Dakota Highway Patrol will teach all new law enforcement officers who attend basic training at the Law Enforcement Training Academy how to administer naloxone. The patrol is also developing a naloxone training initiative for all current law enforcement officers statewide.
The North Dakota Department of Health is developing video-based naloxone training for emergency medical service personnel and is planning on having all ambulances in the state carrying naloxone and having staff trained on how to use the drug. The North Dakota Department of Human
“ Sometimes we see people who aren’t trying to overdose. They might be an older person, or someone dealing with chronic pain who just took too much. It’s not always an intentional overdose or abuse situation.
PJ HARDY, operations manager, Jamestown Area Ambulance
Services is providing naloxone and training to licensed substance abuse programs. The department is also providing $200,000 to the North Dakota Department of Corrections and Rehabilitation to develop programs to boost access to medication assisted treatment and naloxone for people with an opioid use disorder in state correctional facilities.
PJ Hardy works for Ringdahl EMS, the company that provides ambulance service in Jamestown and Stutsman County. She is the North Dakota operations director for Ringdahl and operations manager for Jamestown Area Ambulance.
“We’ve carried Narcan (a version of naloxone) since I’ve been here (with Ringdahl), 12 years,” she said.
Hardy said Jamestown Area Ambulance started carrying more naloxone in recent years in anticipation that there would be an increase in substance abuse and opiate use in the Jamestown/ Stutsman County area.
“We haven’t seen a dramatic increase in overdoses due to opiate use in our service area,” she said.
Hardy said naloxone can be distributed either through injection or by a nasal spray. She said the drug is an opiate antagonist and it basically blocks the opiate from being able to work.
Each ambulance with Jamestown Area Ambulance carries 4 milligrams of naloxone in the injectable or nasal spray form. Hardy said they do carry more doses than they used to because the ambulance’s emergency personnel find they need to use more of the drug to combat the opiate’s effects.
“Now it seems the drugs are stronger, so we need to give people more,” she said.
Hardy said when they do use Narcan, they use just enough to wake someone up, but not so much that the person loses the effect of the opiate he or she has taken.
“Sometimes we see people who aren’t trying to overdose,” she said. “They might be an older person, or someone dealing with chronic pain who just took too much. It’s not always an intentional overdose or abuse situation.”
Jamestown Chief of Police Scott Edinger said he doesn’t plan on having his police officers carry any version of naloxone in patrol cars. He said cost is an issue as a dose for the nasal spray is $75. He said usually Jamestown Area Ambulance is on the scene of a potential overdose as quickly as his officers.
Stutsman County Sheriff Chad Kaiser said staff from Jamestown Area Ambulance trained his department in using naloxone earlier this summer.
“We’re just waiting for our dosages,” he said.
Kaiser said he isn’t sure which version the deputies will carry. He said Deputy Matt Thom will also carry a dosage for Dreamos, the sheriff office’s K9 officer, in case Dreamos accidentally inhales an opiate while searching a vehicle or drug scene. Kaiser said it is important his deputies carry and know how to use naloxone as sometimes they are the first people on the scene of an opiate overdose.